Texas, 2013

Tornadoes and Hail in Texas, April 17, 2013

April 17, 2013 · NWS OUN · 4 events in 2 counties and zones

A strong warm front became stationary along the interstate 44 corridor during the early afternoon of the 17th, extending into western north Texas. Through the day, areas south of the warm front and east of a well-defined dryline became very unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong warm front became stationary along the interstate 44 corridor during the early afternoon of the 17th, extending into western north Texas. Through the day, areas south of the warm front and east of a well-defined dryline became very unstable. As a large upper trough shifted into the Southern Plains, scattered thunderstorms developed near the dryline/warm front triple point. As these storms moved eastward into the highly unstable warm sector, they became supercellular. These storms produced all facets of severe weather, including very large hail, damaging straight line winds, and a few brief tornadoes. Storms eventually shifted eastward and weakened overnight as a cold front moved across north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 17, 12:54 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 17, 12:54 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
154 PM CDT WED APR 17 2013

.DISCUSSION...

...TORNADOES POSSIBLE THROUGH LATE TONIGHT ACROSS MOST OF THE
FORECAST AREA...

THE WARM FRONT HAS SOMEWHAT STALLED CURRENTLY NEAR THE I44
CORRIDOR AS THE COLDER AIRMASS HAS BEEN "REINFORCED" WITH
ONGOING ELEVATED MOIST CONVECTION/STRATUS NORTH OF THE BOUNDARY.
CLEARING ACROSS SOUTHWESTERN OK AND W TX HAS ALSO BEEN OBSERVED
OVER THE LAST COUPLE OF HOURS NEAR THE SFC LOW. AS A WEAK
SHORTWAVE TROUGH LIFTS OVER WESTERN OK THIS AFTERNOON AND THE
DRYLINE SURGES EASTWARD...COVERAGE WILL CONTINUE TO INCREASE BOTH
IN THE WARM SECTOR ESPECIALLY NEAR SSW OK/W N TX WHERE DEEP
MOISTURE CONVG IS EXPECTED WITH 0 CIN...HIGH INSTABILITY...AND
SFC CONVG NEAR THE DEVELOPING TRIPLE POINT. THESE DISCRETE STORMS
WILL THEN MOVE NE PERHAPS TRAVERSING THE WARM FRONT/STATIONARY
BOUNDARY. A TORNADO WATCH IS NOW IN EFFECT UNTIL 11 PM FOR MOST OF
THE FA WITH STRONG LOW LEVEL SHEAR...MOD TO HIGH INSTABILITY...AND
THE FRONT IN PLACE COMBINED WITH VERY LITTLE TO NO CIN. THE 15Z
OUN SOUNDING HAD 0 CIN. LATER TONIGHT AS PRESSURE RISES RAPIDLY
INCREASE NEAR EASTERN CO/WESTERN KS...ANOTHER COLD FRONT WILL DIVE
SOUTH. STRONG SFC CONV ALONG THIS FRONT MAY RESULT IN A SQUALL
LINE DEVELOPING SOMEWHERE NEAR OR JUST SOUTH OF THE I44 CORRIDOR
RESULTING IN MORE OF A DAMAGING WIND/HAIL THREAT THROUGH THE LATE
EVENING HOURS. IN ADDITION...LOCALIZED FLASH FLOODING WILL BE
POSSIBLE INITIALLY WITH TRAINING STORMS AND THEN WITH THE POSSIBLE
SLOW MOVING SQUALL LINE.

MUCH COLDER TEMPS WILL ACCOMPANY THE COLD FRONT TOMORROW...WITH
HIGH ONLY CLIMBING INTO THE 40S AND 50S. BY FRIDAY MORNING
FREEZING TEMPERATURES WILL DEVELOP MAINLY ALONG AND NORTH OF I44.
FOR NOW...WE WILL NOT ISSUE ANY HEADLINES FOR THIS GIVEN THE HIGH
IMPACT SEVERE EVENT AT STAKE BUT WILL PASS THIS ALONG TO THE MID
SHIFT. A SLOW WARM UP IS ANTICIPATED SAT-MONDAY...BUT YET ANOTHER
COLD FRONT APPEARS IT WILL IMPACT THE REGION BY TUESDAY. AN UPPER
LEVEL TROUGH WILL ALSO SUPPORT INCREASING RAIN CHANCES EARLY NEXT
WEEK. CHC POPS LOOK REASONABLE FOR THE MOMENT ACROSS NORTH CENTRAL
OK.

&&

.PREV DISCUSSION... /ISSUED 1240 PM CDT WED APR 17 2013/

DISCUSSION...
18Z AVIATION DISCUSSION FOLLOWS....

AVIATION...
A VERY SHARP STATIONARY FRONT ACROSS OK/TX...FROM KSWO TO KPWA TO
HKBR AT THIS TIME...WILL DIVIDE VERY WARM HUMID AIR FROM COOL VERY
HUMID AIR. LOW CEILINGS...MIST AND FOG WILL CONTINUE TO BE
WIDESPREAD THIS AFTERNOON NORTH OF THE FRONT. TSRA ARE LIKELY
ALONG AND N OF THE FRONT THIS AFTERNOON...AND SEVERE TSRA ARE
POSSIBLE NEAR THE FRONT AND SOUTH OF IT. LARGE HAIL MAY OCCUR WITH
TSRA FARTHER N THIS AFTERNOON. HAVE NOTED IN TAFS THE MOST LIKELY
CONVECTIVE OUTCOME...BUT THERE IS ENOUGH UNCERTAINTY THAT THIS
FORECAST SHOULD BE USED WITH EXTRA CAUTION. THE FRONT WILL BECOME
A COLD FRONT LATE TODAY AND OVERNIGHT. TSRA ARE EXPECTED TO FOCUS
INTO A SQUALL LINE ALONG THE FRONT...AND REACH KOKC/KOUN/KLAW/KSPS
AROUND 0500Z TO 0600Z...THEN CONTINUE TO ADVANCE SE OVERNIGHT.
POST-FRONTAL TSRA WILL CONTINUE A FEW HOURS...THEN GRADUAL
CLEARING WILL BEGIN...ALONG WITH RATHER STRONG N TO NW WINDS. SOME
LLWS IS POSSIBLE JUST N OF THE FRONT THIS
AFTERNOON/EVENING...ESPECIALLY AT KPNC...WHERE LLWS HAS BEEN
INCLUDED IN THE TAF. -SN MAY OCCUR IN NW OK LATE TONIGHT.

PREV DISCUSSION... /ISSUED 1116 AM CDT WED APR 17 2013/

UPDATE...
COMPLEX SEVERE WEATHER SITUATION CONTINUES TO UNFOLD. WARM FRONT
HAS LIFTED NORTH IN THE METRO AREA CURRENTLY LYING ACROSS THE
OKLAHOMA CITY METRO /73 OVER 68 AT WILL ROGERS AIRPORT AND 56 OVER
52 AT WILEY POST AIRPORT./ THIS FRONT HAS SLOWED OR STALLED THIS
MORNING. DEVELOPMENT OF ELEVATED PRECIPITATION ABOVE THE FRONTAL
SURFACE AND PERSIST NORTH WINDS ACROSS NORTHWEST OKLAHOMA AND
KANSAS LIKELY ARE SIGNALS THAT THE FRONT WILL LIKELY NOT MOVE
NORTH MUCH FARTHER. MESOSCALE MODELS ALSO INDICATE THAT THE FRONT
MAY START MOVING SOUTH AGAIN LATER THIS AFTERNOON. ANOTHER ISSUE
IS THAT CONVECTIVE INHIBITION LOOKS TO REMAIN SMALL SO STORM
DEVELOPMENT APPEARS LIKELY... MAY BE RELATIVELY WIDESPREAD AND
DEVELOP EARLY /DEPENDING ON HOW SOON STRATUS THINS./ T 16Z
SOUNDING FROM OUN MAY SHED MORE LIGHT ON THIS. THERE IS ALSO A
PERSISTENT SIGNAL OF THE DEVELOPMENT OF A SURFACE LOW THIS
AFTERNOON... MOST LIKELY ACROSS SOUTHWEST OKLAHOMA.

RESULTANT ISSUES ARE... /1/ TEMPERATURE GRADIENT WILL LIKELY
REMAIN STRONG ACROSS THE WARM FRONT. THIS MEANS THAT THE WARM
FRONT AS A SOURCE OF ENHANCED VORTICITY WITH STORMS ALONG THE
BOUNDARY WILL NOT BE IDEAL AS ANY STORM WOULD QUICKLY BECOME
ELEVATED ABOVE THE FRONTAL BOUNDARY IF IT GETS EVEN A SHORT
DISTANCE NORTH OF THE FRONT. IF WINDS STAY NORTHERLY IN THE COOL
SECTOR... THAT WILL NOT BE AN IDEAL WIND PROFILE EITHER. /2/ THE
BEST LOW-LEVEL WIND SHEAR WILL BE IN THE VICINITY OF THE SURFACE
LOW/TRIPLE POINT LIKELY TO DEVELOP ACROSS SOUTHWEST OKLAHOMA THIS
AFTERNOON AND MOVE TOWARD CENTRAL OKLAHOMA THIS EVENING. THIS WILL
BE THE AREA OF MOST CONCERN FOR TORNADO DEVELOPMENT... ALTHOUGH
TORNADOES WILL BE POSSIBLE THROUGHOUT THE WARM SECTOR. /3/ IT
REMAINS UNCERTAIN WHAT WILL RESULT FROM THE BALANCE OF DELAYED
WARMING DUE TO STRATUS AND THE APPARENT LOW CIN WHICH WOULD
OTHERWISE FAVOR EARLY AND/OR WIDESPREAD DEVELOPMENT. /4/ EVEN
NORTH OF THE SURFACE FRONT... ELEVATED STORMS WITH A RISK OF LARGE
HAIL WILL PERSIST.

CURRENT THOUGHTS ARE THAT SCATTERED STORMS WILL LIKELY DEVELOP
EARLY TO MID AFTERNOON WITH THE POTENTIAL OF SUPERCELL
DEVELOPMENT IN THE WARM SECTOR. ELEVATED SEVERE STORMS WILL ALSO
BE LIKELY NORTH OF THE WARM FRONT. DURING THE EVENING... STORMS
WILL BECOME MORE WIDESPREAD AS THE FRONT MOVES THROUGH AND DEVELOP
INTO A SQUALL LINE.

THERE IS STILL SOME UNCERTAINTIES /MORE THAN USUAL/ ON HOW THINGS
WILL EVOLVE... ESPECIALLY WITH RESPECT TO THE COUNTERACTING
INFLUENCES OF CIN VS. DELAYED WARMING. BUT THE RISK OF SIGNIFICANT
SEVERE WEATHER STILL EXISTS... ESPECIALLY FROM SOUTHWEST TO
CENTRAL PORTIONS OF THE FORECAST AREA.

SPEG.

PREV DISCUSSION... /ISSUED 618 AM CDT WED APR 17 2013/

AVIATION...
12Z TAFS... FOG/DRIZZLE AND VARIABLE CEILINGS THIS MORNING.
CEILINGS WILL IMPROVE MOST PLACES TO MVFR/VFR BEFORE LOWERING
AGAIN TONIGHT. SCATTERED/WIDESPREAD SHOWERS/STORMS TO DEVELOP THIS
AFTERNOON/NIGHT. STRONG VARIABLE WINDS AND HAIL WILL BE POSSIBLE
WITH SOME OF THE STORMS. A STRONG COLD FRONT WILL CROSS THE REGION
TONIGHT.

PREV DISCUSSION... /ISSUED 351 AM CDT WED APR 17 2013/

DISCUSSION...
SEVERE WEATHER EXPECTED TODAY/TONIGHT. COLD CONDITIONS THURSDAY AND
FRIDAY.

THIS MORNING... MOST OF THE OVERNIGHT/MORNING CONVECTION THAT THE
MODELS HAD BEEN SHOWING THE PAST FEW DAYS HAS NOT REALLY DEVELOPED
IN THE FA AND IS OCCURRING JUST NORTH IN KANSAS. A FEW SHOWERS STILL
NOT OUT OF THE QUESTION IN NORTHERN OK THIS MORNING BUT FOR THE MOST
PART EXPECT THE TREND OF EVERYTHING IN KANSAS TO CONTINUE THIS
MORNING. FOG HAS DEVELOPED ACROSS PARTS OF THE AREA NORTH OF A WARM
FRONT. A FEW LOCATIONS ARE ALREADY REPORTING DENSE FOG. SO WILL
ISSUE A DENSE FOG ADVISORY FOR THE NW PART OF THE FA WHERE IT IS
MOST LIKELY TO OCCUR AND LAST THE LONGEST. AREAS OF DRIZZLE COULD
ALSO DEVELOP ACROSS THE NORTHERN HALF OF THE FA THIS MORNING.

THE WARM FRONT WILL CONTINUE TO LIFT NORTH TODAY AND IS EXPECTED TO
EXTEND FROM WEST CENTRAL TO NORTH CENTRAL OK BY THIS AFTERNOON. A
DRYLINE IS ALSO EXPECTED TO EXTEND SOUTH FROM THE WARM FRONT NEAR
THE OK TX STATE-LINE. THERE IS STILL SOME DISAGREEMENT/UNCERTAINTY
ON THE POSITION OF THE WARM FRONT THIS AFTERNOON WHICH COULD HAVE AN
IMPACT ON THE SEVERE WEATHER THIS AFTERNOON/EVENING. MEANWHILE... AN
UPPER STORM SYSTEM WILL ALSO MOVE EAST AFFECTING THE AREA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT AND POSSIBLY
THE DRYLINE THIS AFTERNOON... IN THE WARM SECTOR. THESE STORMS...
ESPECIALLY IF THEY CAN STAY DISCRETE SUPERCELLS... WILL LIKELY BE
SEVERE DUE TO THE INSTABILITY AND FAVORABLE WIND SHEAR... WITH VERY
LARGE HAIL... DAMAGING WINDS... AND TORNADOES POSSIBLE.

A COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT INTO
THURSDAY. SHOWERS/STORMS WILL CONTINUE TO DEVELOP ALONG AND BEHIND
THIS FRONT. SEVERE STORMS WILL REMAIN POSSIBLE OVERNIGHT BUT THE
TORNADO POTENTIAL WILL DIMINISH LATER THIS EVENING. HEAVY RAIN WILL
ALSO BE POSSIBLE... WHICH COULD CAUSE SOME LOCALIZED FLOODING IN
SOME AREAS.

COLD AIR WILL MOVE INTO THE REGION BEHIND THE COLD FRONT TONIGHT
INTO THURSDAY. LIGHT SNOW AND MAYBE SLEET MAY OCCUR IN NW PARTS OF
THE FA OVERNIGHT BEFORE THE PRECIP ENDS. THE WINDOW OF OPPORTUNITY
FOR THIS IS EXPECTED TO BE BRIEF AND THE PRECIP LIGHT SO NO
SIGNIFICANT IMPACTS ARE ANTICIPATED. THE PRECIPITATION WILL END FROM
WEST TO EAST THURSDAY.

TEMPERATURES WILL BE COLD TONIGHT BUT CURRENTLY FORECASTED TO REMAIN
NEAR AND ABOVE FREEZING. HOWEVER... MUCH COLDER TEMPERATURES ARE
EXPECTED THURSDAY NIGHT WITH MUCH OF THE AREA AOB FREEZING.
TEMPERATURES WILL WARM THIS WEEKEND WITH ANOTHER COLD FRONT AND
UPPER SYSTEM EXPECTED EARLY NEXT WEEK WHICH COULD BRING ANOTHER
ROUND OF SHOWERS/STORMS AND COLD WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  40  50  31  60 /  80  10  10  10
HOBART OK         38  51  28  61 /  80  10  10   0
WICHITA FALLS TX  44  56  31  64 /  70  10  10   0
GAGE OK           32  46  28  63 /  30  10  10   0
PONCA CITY OK     39  48  28  59 /  80  20  10  10
DURANT OK         59  59  34  60 /  80  50  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/03
Hazardous weather outlook, Apr 17, 3:45 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT WED APR 17 2013

OKZ004>048-050>052-TXZ083>090-181000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
445 PM CDT TUE APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE STILL EXPECTED THROUGH THE OVERNIGHT HOURS.
THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS MUCH OF WESTERN NORTH
TEXAS AND ALL BUT NORTHWEST OKLAHOMA. A SLIGHT RISK EXISTS ACROSS
NORTHWEST OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA INCLUDES LOCATIONS EAST OF A HOLLIS...TO
CLINTON...TO MEDFORD LINE AND INCLUDES THE OKLAHOMA CITY METRO AREA...
WICHITA FALLS...ENID...PONCA CITY...STILLWATER...ADA...ARDMORE...
AND DURANT. THE SLIGHT RISK AREA IS WEST OF THIS LINE AND INCLUDES
ELK CITY...WOODWARD...AND ALVA.

TIMING...
THE MOST LIKELY TIME FOR SUPERCELLS AND SIGNIFICANT SEVERE STORMS
WILL BE THROUGH 11 PM...PRIMARILY FROM SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS...INTO CENTRAL AND SOUTHERN OKLAHOMA. ADDITIONAL STORMS
THAT MAY PRODUCE LARGE HAIL WILL BE POSSIBLE FARTHER NORTH.

IMPACTS...
TORNADOES AND VERY LARGE HAIL WILL BE THE MAIN HAZARDS WITH SUPERCELLS
THROUGH THE EVENING HOURS. GOLF BALL-SIZE HAIL AND DAMAGING WINDS UP TO
75 MPH ARE POSSIBLE WITH A SQUALL LINE LATE TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH TONIGHT.

DISCUSSION...
SUPERCELL INITIATION WILL CONTINUE OVER SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS. THESE STORMS WILL MOVE INTO CENTRAL AND SOUTHERN OKLAHOMA
THIS EVENING AND OVERNIGHT. VERY LARGE HAIL AND TORNADOES APPEAR LIKELY
WITH SUPERCELLS THIS EVENING.

DURING THE LATE EVENING AND OVERNIGHT HOURS...A STRONG COLD FRONT WILL
MOVE SOUTH OVER THE REGION AND BE ACCOMPANIED BY A SQUALL LINE OF STORMS
WHICH WILL HAVE THE PRIMARY HAZARDS OF GOLF BALL SIZE HAIL AND DAMAGING
WIND GUSTS OF 75 MPH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL OF 1 TO 3 INCHES FROM A SLOW MOVING SQUALL LINE
MAY CAUSE FLOODING IN A FEW LOCATIONS TONIGHT...MAINLY EAST OF
A WICHITA FALLS...TO OKLAHOMA CITY...TO PONCA CITY LINE.

A SLEET AND SNOW MIXTURE IS POSSIBLE AFTER MIDNIGHT ACROSS PARTS OF
FAR WESTERN AND NORTHERN OKLAHOMA. SIGNIFICANT IMPACTS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LINGER ACROSS PARTS OF SOUTH-CENTRAL AND
SOUTHEAST OKLAHOMA ON THURSDAY. SEVERE STORMS ARE UNLIKELY AFTER
7 AM THURSDAY.

THUNDERSTORM CHANCES WILL RETURN SUNDAY THROUGH TUESDAY ACROSS PARTS
OF THE AREA.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN AND FLOODING ARE POSSIBLE ACROSS SOUTH-CENTRAL AND
SOUTHEAST OKLAHOMA WHERE THUNDERSTORMS LINGER THURSDAY MORNING.

SUBFREEZING TEMPERATURES ARE POSSIBLE FRIDAY MORNING ACROSS MUCH
OF THE AREA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM THURSDAY MORNING...WITH UPDATES AS NEEDED.

MBS/11

In the hours before

Special weather statement, Apr 17, 4:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT WED APR 17 2013

OKZ021-022-033>036-172315-
HARMON OK-GREER OK-KIOWA OK-WASHITA OK-JACKSON OK-BECKHAM OK-
545 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...GREER...
NORTHWESTERN KIOWA...WESTERN WASHITA...NORTHWESTERN JACKSON AND
EASTERN BECKHAM COUNTIES UNTIL 615 PM CDT...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
CARTER...MOVING NORTH AT 55 MPH. ANOTHER STRONG STORM WAS
LOCATED 5 MILES WEST OF HARMON AND ANOTHER NEAR MARTHA.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3550 9954 3543 9908 3467 9934 3464 9974
TIME...MOT...LOC 2240Z 190DEG 47KT 3524 9942
Local storm report, Apr 17, 4:48 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             ELGIN                   34.78N 98.29W
04/17/2013  E1.75 INCH       COMANCHE           OK   AMATEUR RADIO

&&

FM
Special weather statement, Apr 17, 4:48 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT WED APR 17 2013

OKZ027-039-172330-
GRADY OK-STEPHENS OK-
548 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR GRADY AND NORTHWESTERN STEPHENS
COUNTIES UNTIL 630 PM CDT...

AT 539 PM CDT...A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS
LOCATED NEAR ELGIN...OR ABOUT 10 MILES NORTH OF LAWTON...MOVING
NORTHEAST AT 30 MPH. THIS LARGE SEVERE THUNDERSTORM WILL CONTINUE TO
ADVANCE TOWARD THE EAST...AND WILL REACH GRADY AND STEPHENS COUNTIES
AROUND 615 PM.

HAZARDS INCLUDE...
HAIL TO THE SIZE OF TENNIS BALLS...AND POSSIBLE
TORNADOES. TORRENTIAL RAIN IS ALSO LIKELY.

LOCATIONS IMPACTED INCLUDE...
DUNCAN...CHICKASHA...MARLOW...RUSH SPRINGS...BRAY...NINNEKAH...
ALEX...BRADLEY...NORGE...MIDDLEBERG...AGAWAM...TABLER...CENTRAL
HIGH...COX CITY...LAVERTY AND ACME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3452 9814 3468 9814 3468 9809 3503 9809
      3524 9767 3446 9766
TIME...MOT...LOC 2239Z 239DEG 26KT 3474 9834

CMS
Local storm report, Apr 17, 4:49 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             9 S ALTUS               34.51N 99.33W
04/17/2013  E1.75 INCH       JACKSON            OK   AMATEUR RADIO

&&

FM
Local storm report, Apr 17, 4:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     2 N FREDERICK           34.42N 99.01W
04/17/2013  M68 MPH          TILLMAN            OK   TRAINED SPOTTER

            RFD WIND

&&

FM
Local storm report, Apr 17, 5:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             ELK CITY                35.41N 99.42W
04/17/2013  E1.00 INCH       BECKHAM            OK   TRAINED SPOTTER

&&

RBARNES

The radar

The Altus AFB radar (KFDR), 69 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado. Local standard time, as filed.

Hail, Hardeman

When
April 17, 5:15 PM CST
Where
Hardeman County, 1.14 mi E of Quanah
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.300, -99.720

Hail, Wilbarger

When
April 17, 5:50 PM CST
Where
Wilbarger County, 5.85 mi WSW of Lockett
Measured
1 in hail
Reported by
Public
Coordinates
34.040, -99.460

Tornado, Wilbarger

When
April 17, 7:03 PM CST to 7:05 PM CST
Where
Wilbarger County, 6.84 mi NNE of Harrold to 7.64 mi NNE of Harrold
Rating
EF0
Path length
1.03 mi
Path width
100 yd
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
34.170, -98.980

Multiple reports of a tornado near Harrold. Tornado last approximately two minutes and did very minor damage to power lines and power poles.

Tornado, Wilbarger

When
April 17, 7:11 PM CST to 7:12 PM CST
Where
Wilbarger County, 8.97 mi NNE of Harrold to 9.09 mi NNE of Harrold
Rating
EF0
Path length
0.16 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
34.200, -98.970

Very brief tornado reported by storm chaser. No damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446475, 446476, 446473, 446474.